Postpartum Cerebral Angiopathy Possibly Due to Bromocriptine Therapy
Background Eight cases of benign angiopathy of the postpartum period have been reported previously, none of which involved the administration of bromocriptine.
Case Description We describe a case of benign cerebral angiopathy in a 20-year-old woman in the postpartum period occurring after bromocriptine therapy prescribed to suppress lactation.
Conclusions Other adverse effects due to vasoconstriction have been reported during bromocriptine therapy, such as myocardial infarction and arterial hypertension. This case suggests that a similar mechanism may be possible in cerebral arteries, although the cause of vasoconstriction remains uncertain.
Benign angiopathy of the postpartum period is a rare entity with severe initial features, which usually leads to a good clinical outcome.1 Its clinical presentation consists of severe headache, vomiting, epileptic seizures, and sometimes regressive focal deficits.1 Clinical signs may be misleading: they sometimes suggest subarachnoid hemorrhage,2 but the computed tomographic scan does not reveal any bleeding; moreover, the cerebrospinal fluid usually remains normal or reveals a moderate pleocytosis. Angiography shows multiple narrowing of intracranial cerebral arteries.1 Similar features also may be encountered in drug addicts3 and after use of amphetamine4 or ergot derivatives.5 Eight cases of benign angiopathy of the postpartum period have already been reported.1 2 5 6 Four of the patients had received ergonovine immediately after delivery, but none of the remaining four received any ergotaminic drugs. None of these eight patients were reported as having received bromocriptine. We report a new case which is, to our knowledge, the first one occurring after bromocriptine prescription.
A 20-year-old woman, gravida 1, para 1, abortus 0, was admitted 10 days after delivery for two generalized epileptic seizures. She arrived in a drowsy state, probably due to the injection of 1 mg clonazepam. The patient experienced a severe, bioccipital headache at admission. We found diffuse brisk tendon reflexes, bilateral patellar clonus, and Babinski’s sign but no other neurological abnormality. The patient remained drowsy during the next 6 hours; a generalized status epilepticus occurred, requiring a continuous infusion of valproic acid (60 mg/h IV). Laboratory tests, including electrolytes, blood count, coagulation tests, and liver and renal tests (for proteinuria and hyperuricemia), remained within normal limits. Ophthalmoscopy was normal. A computed tomographic scan, performed at arrival, revealed a bilateral hypodensity at the level of the anterior arm of both internal capsules and lenticular nuclei (Fig 1⇓, left panel). We considered a possible cerebral venous thrombosis, and we treated the patient by intravenous heparin (260 mg/d) and methylprednisolone (120 mg/d). A magnetic resonance imaging scan revealed no abnormality in venous sinuses or in thalamic and internal cerebral veins. On the T2-weighted images, we found an area of higher signal at the level of both lenticular nuclei and in the occipital white matter (Fig 1⇓, right panel). The cerebrospinal fluid was clear and contained one cell per cubic millimeter, 0.7 g proteins per liter, and 0.38 g glucose per liter. Angiography done 24 hours later excluded cortical vein thrombosis but revealed multiple narrowings of intracerebral arteries in vertebrobasilar (right superior cerebellar artery) and carotid territories (left anterior cerebral artery and right middle cerebral artery), suggestive of a benign angiopathy of the postpartum period (Fig 2A⇓ and 2B⇓).
The patient’s headache disappeared within 5 days, and epileptic seizures never recurred under oral valproic acid treatment. The patient was free of symptoms 6 days after admission. Heparin was stopped at day 6 and corticosteroids at day 7. Three weeks later a magnetic resonance imaging scan revealed small hypersignals on the T2-weighted images at the level of the head of both caudate nuclei and at the right lenticulate nucleus. Three months later the patient remained symptom-free, and an angiogram was normal (Fig 2C⇑ and 2D⇑). Blood tests remained normal.
The pregnancy had been uneventful. The patient had delivered a healthy boy (3240 g; 50 cm; Apgar score, 10). During delivery, a peridural anesthesia had been performed, which led to a steady occipitonuchal and frontal headache that decreased when the patient was lying down and disappeared within 3 days. The patient did not receive any ergotaminic drug. She never had clinical signs of preeclampsia during pregnancy or in the postpartum period: we found neither arterial hypertension nor ophthalmoscopic abnormality, and the patient never complained of abdominal pain. Oral bromocriptine therapy had been started 12 hours after delivery (2.5 mg twice a day) to suppress lactation and had been withdrawn at admission, 10 days later. The patient’s medical history only consisted of migraine episodes without aura, and the patient never used any stimulant drug or vasoconstrictor.
This patient had the typical features of benign angiopathy of the postpartum period, as described by Rascol et al.1 The relation between ergonovine and this syndrome has already been suggested.2 5 6 7 However, four of the eight patients never received any ergot derivative,1 2 suggesting that ergonovine may act as a trigger.2
In our patient bromocriptine had been administered after delivery. Bromocriptine mesylate, the hydrogenated form of the powerful vasoconstrictor ergot, is a dopamine receptor agonist that is widely used for the suppression of lactation during the early puerperium. Hydrogenation of ergot alkaloids changes their pharmacological effect from vasoconstriction to vasodilatation. Approximately 20 paradoxical responses to bromocriptine, with vasoconstriction, have been reported to the Food and Drug Administration. They include myocardial infarction8 and puerperial arterial hypertension,9 suggesting a vasopressor effect of bromocriptine. The intrinsic imputability, according to the criteria of Bégaud et al,10 is classified as “likely.” For ethical reasons we have not performed a rechallenge test. This case is, to our knowledge, the first case of a benign angiopathy of the postpartum period occurring after bromocriptine use. Kulig et al9 reported a similar case, but the patient also received a sympathomimetic drug, which may have contributed to the adverse bromocriptine-related reaction. The mechanism of vasoconsriction due to bromocriptine remains uncertain. Yffi et al8 suggested that a genetically determined error of metabolism in some individuals may lead to their inability to distinguish between hydrogenated and nonhydrogenated ergot alkaloids. These subjects may respond to the administration of both drugs with vasoconstriction. Our patient was known to have migraine without aura, but her recent headache was not suggestive of migraine. We also excluded a diagnosis of postpartum eclampsia because we found neither arterial hypertension nor ophthalmoscopic abnormality and the patient never complained of abdominal pain. The headache was initially relieved when the patient was lying down and disappeared a few days after delivery; it was probably due to a lumbar puncture, and its recurrence was probably due to the angiopathy.
In cases occurring during eclampsia,1 sympathomimetic drug intoxication,4 ergot derivative use,5 6 7 and crack or cocaine abuse,3 the reversible vasoconstriction may be due to an acute arterial hypertension.2 3 5 Postpartum cerebral angiopathy occurred in our patient without any acute arterial hypertension. Bogousslavsky et al2 considered that the acute and transient rise of blood pressure may be underrecognized in idiopathic cases and that short episodes of arterial hypertension, sometimes triggered by ergot derivatives, may lead to this syndrome.
Reprint requests to Els Janssens, MD, Service de Neurologie B, Hopital B, F-59037 Lille Cedex, France.
- Received July 12, 1994.
- Revision received September 23, 1994.
- Accepted October 6, 1994.
- Copyright © 1995 by American Heart Association
Rascol A, Guiraud B, Manelfe C, Clanet M. Accidents vasculaires cérébraux de la grossesse et du post-partum. In: 2th Conférence de la Salpétrière sur les Maladies Vasculaires Cérébrales, 1979. Paris, France: JB Baillière; 1980:84-127.
Delaney P, Estes M. Intracranial hemorrhage with amphetamine abuse. Neurology.. 1980;30:1125-1128.
Henry PY, Larre P, Aupy M, Lafforgue JL, Orgogozo JM. Reversible cerebral arteriopathy associated with the administration of ergot derivates. Cephalalgia.. 1984;4:171-178.
Barinagarrementeria F, Cantu C, Balderrama J. Postpartum cerebral angiopathy with cerebral infarction due to ergonovine use. Stroke.. 1992;23:1364-1366.
Bégaud B, Evreux JC, Jouglard J, Lagier G. Unexpected or toxic drug reaction assessment (imputation). Therapie.. 1985;40:115-118.